Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 4, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Mar 26, 2020, 11:19 PM CDT for Dickinson County, Geary County, Morris County, Kansas. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 26, 2020, 11:19 PM CDT (04:19 UTC)
- Expired
- Mar 27, 2020, 12:00 AM CDT
- In force
- 41 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Dickinson County, KS, Geary County, KS, Morris County, KS
The radar
The Topeka radar (KTWX), 45 km from the middle of the area, began a volume at 04:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 26, 11:31 PM CDT | HAIL 1.75 | White City, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 26, 10:27 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 4.3 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 910 m above ground
- 0-6 km bulk shear
- 90 kt
- 0-1 km storm-relative helicity
- 297 m²/s²
- 0-3 km storm-relative helicity
- 461 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
146
WUUS53 KTOP 270419
SVRTOP
KSC041-061-127-270500-
/O.NEW.KTOP.SV.W.0004.200327T0419Z-200327T0500Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
1119 PM CDT Thu Mar 26 2020
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Southeastern Dickinson County in central Kansas...
Southeastern Geary County in east central Kansas...
Northern Morris County in east central Kansas...
* Until midnight CDT.
* At 1119 PM CDT, a severe thunderstorm was located over Herington,
moving northeast at 40 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Herington, White City, Hope, Dwight, Woodbine, Parkerville and
Latimer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3901 9651 3897 9650 3883 9650 3882 9647
3874 9645 3861 9706 3861 9712 3873 9720
TIME...MOT...LOC 0419Z 240DEG 33KT 3870 9695
HAIL...1.25IN
WIND...<50MPH
$$
Teefey2 follow-up statements
864
WWUS53 KTOP 270427
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
1127 PM CDT Thu Mar 26 2020
KSC041-061-127-270500-
/O.CON.KTOP.SV.W.0004.000000T0000Z-200327T0500Z/
Dickinson-Geary-Morris-
1127 PM CDT Thu Mar 26 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR SOUTHEASTERN DICKINSON...SOUTHEASTERN GEARY AND NORTHERN MORRIS
COUNTIES...
At 1126 PM CDT, a severe thunderstorm was located over Latimer,
moving northeast at 45 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Herington, White City, Hope, Dwight, Woodbine, Parkerville and
Latimer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3901 9651 3897 9650 3883 9650 3882 9647
3874 9645 3861 9706 3861 9712 3873 9720
TIME...MOT...LOC 0426Z 243DEG 39KT 3874 9683
HAIL...1.50IN
WIND...<50MPH
$$
Teefey848
WWUS53 KTOP 270435
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
1135 PM CDT Thu Mar 26 2020
KSC041-270444-
/O.CAN.KTOP.SV.W.0004.000000T0000Z-200327T0500Z/
Dickinson-
1135 PM CDT Thu Mar 26 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DICKINSON COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
east central Kansas.
LAT...LON 3864 9693 3881 9693 3881 9689 3886 9689
3901 9651 3883 9650 3882 9647 3874 9645
TIME...MOT...LOC 0434Z 243DEG 39KT 3878 9673
$$
KSC061-127-270500-
/O.CON.KTOP.SV.W.0004.000000T0000Z-200327T0500Z/
Geary-Morris-
1135 PM CDT Thu Mar 26 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR SOUTHEASTERN GEARY AND NORTHERN MORRIS COUNTIES...
At 1134 PM CDT, a severe thunderstorm was located over White City,
moving northeast at 45 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Herington, White City, Dwight, Parkerville and Latimer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3864 9693 3881 9693 3881 9689 3886 9689
3901 9651 3883 9650 3882 9647 3874 9645
TIME...MOT...LOC 0434Z 243DEG 39KT 3878 9673
HAIL...1.50IN
WIND...<50MPH
$$
TeefeyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 26, 6:54 PM CDT, 4 hours 25 minutes earlier.
Area forecast discussion, Mar 26, 6:54 PM CDT, 4 hours 25 minutes before
Area Forecast Discussion National Weather Service Topeka KS 654 PM CDT Thu Mar 26 2020 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Friday) Issued at 347 PM CDT Thu Mar 26 2020 This morning's cold front has moved south and east of the area, with a wide range of temperatures currently across the forecast area this afternoon. Sun has helped temperatures in east-central Kansas closer to the front reach the upper 60s and low 70s, while northerly winds and clouds have kept north-central Kansas in the low 50s. Ridging will build across the Plains this evening, allowing the surface front to stall along the KS/OK border as a mid-level vorticity max approaches from the west. Tonight, an increasing LLJ ahead of the vorticity max will lead to strong isentropic ascent to the north of our stalled surface front. With an EML providing steep mid level lapse rates over 7 C/km, moistening from the isentropic ascent should allow elevated CAPE of 1000-2500 J/kg to develop. Thunderstorms should develop rapidly between 10 pm - midnight along the northern edge of this elevated instability, along and east-west axis. Latest trends in the short- term models have brought this axis slightly farther north, with the best chances for thunderstorms along and south of I-70. Shear continues to be impressive, with effective bulk shear in excess of 60 kts. Hodographs above the stable surface layer are generally straight, allowing for some initially splitting supercells, with large hail as the main threat. However some slight cyclonic curvature and the north-south instability gradient should cause the right movers to be the bigger severe threats. Some of these supercells could produce very large hail, at or above 2" in diameter. Given the deep stable surface layer, not concerned with any tornado threat. Within the stronger cells, a few wind gusts could penetrate to the surface, but this will be a much smaller threat compared to the hail. While storm motions will be fast, at around 50-55 mph to the east, there could be a lower end flash flood threat if storms are able to train along an east-to-west line. Will continue to monitor for this potential. Storms should quickly exit to the east, moving out of the forecast area by 6 am. .LONG TERM...(Friday night through Thursday) Issued at 347 PM CDT Thu Mar 26 2020 Most of the day Friday will remain dry, with the exception of a few showers over northern Kansas, as some weak shortwave ridging builds in temporarily. Friday evening into Friday night, the deep trough currently over the southwest CONUS will eject northeastward towards the Plains, with a strong surface low developing in the lee of the Rockies. This will allow our stalled surface boundary to once again lift northward as a warm front. As deep height falls overspread the area, storms should develop along and ahead of the boundary, mainly after sunset. With instability and strong shear present again, another round of severe storms will be possible. The exact degree of the severe threat will depend on the placement of the warm front. North of the warm front, storms will once again remain elevated, with large hail and possibly some gusty winds the main hazards. Any tornado threat will be confined to along the warm front, where winds will be backed and any storm can remain surface based. At the moment, the most likely position of the warm front and any surface based instability will be along or south of the Kansas Turnpike, keeping the overall tornado threat on the lower end. However, there is still a fair amount of uncertainty in guidance of its exact placement, so the exact degree of the severe threat will continue to be refined over the next day. Saturday, the surface low will move eastward across the central Plains, with a strong pressure gradient developing in its wake. The pressure gradient along with a deep mixed layer will allow strong winds to mix down to the surface Saturday evening. Southwest to west winds of 25-35 should approach wind advisory criteria. The pattern should quiet down some by Sunday and through the middle of the next week, with the only system of note a trough moving through the southern Plains Monday/Tuesday. Guidance is in general agreement with a surface low track to the south of the area. Thus while there should be showers and possibly a few storms with this system, not looking at any significant impacts at this time. Temperatures throughout the extended period should be seasonable, with highs generally in the 60s. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 644 PM CDT Thu Mar 26 2020 Stratus will continue this evening with MVFR cigs in MHK and VFR in TOP/FOE. Main aviation hazard will be the potential for thunderstorms with the best timing looking to be between 04-06Z in TOP/FOE, while confidence is a bit lower in MHK. Showers may linger for a brief period after these push through. MVFR to IFR cigs will likely continue for the rest of the period, with the lowest cigs expected during the morning before improving somewhat during the afternoon. Another round of storms is possible Friday night, although this looks to occur after this TAF period. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Reese LONG TERM...Reese AVIATION...Picha
Hazardous weather outlook, Mar 26, 3:54 PM CDT, 7 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 354 PM CDT Thu Mar 26 2020 KSZ008>012-020>024-026-034>040-054>056-058-059-272100- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 354 PM CDT Thu Mar 26 2020 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. A few strong to severe storms are possible tonight along and south of Interstate 70. Large hail will be the main hazard. Locally heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Another round of strong to severe thunderstorms will be possible Friday evening and Friday night, especially along and south of Interstate 70. Large hail and damaging wind will be the main hazards. A low tornado threat will also exist. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report rainfall amounts over one inch to the National Weather Service in Topeka. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, Mar 26, 10:30 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Topeka KS
1030 PM CDT Thu Mar 26 2020
KSZ038-054-055-270400-
Wabaunsee-Lyon-Osage-
1030 PM CDT Thu Mar 26 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WABAUNSEE...NORTHERN
OSAGE AND NORTHERN LYON COUNTIES UNTIL 1100 PM CDT...
At 1028 PM CDT, Doppler radar was tracking a broken line of strong
thunderstorm near Allen to 10 miles east of Admire, moving east at
50 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Osage City, Carbondale, Overbrook, Lyndon, Burlingame, Scranton,
Harveyville, Allen, Admire, Bushong and Pomona Lake.
This includes Kansas Turnpike between mile markers 139 and 159.
A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
east central Kansas.
LAT...LON 3869 9551 3863 9551 3853 9627 3870 9635
3887 9564 3887 9555 3870 9550
TIME...MOT...LOC 0328Z 248DEG 45KT 3865 9621
GarganSpecial weather statement, Mar 26, 10:38 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Topeka KS
1038 PM CDT Thu Mar 26 2020
KSZ037-270400-
Morris-
1038 PM CDT Thu Mar 26 2020
...SIGNIFICANT WEATHER ADVISORY FOR MORRIS COUNTY UNTIL 1100 PM
CDT...
At 1037 PM CDT, Doppler radar was tracking a strong thunderstorm over
Council Grove Lake, moving east at 50 mph.
Penny to Nickle size hail will be possible with this storm. New
thunderstorms will begin to strengthen west of this strong
thunderstorm.
Locations impacted include...
Council Grove, White City, Wilsey, Parkerville, Dunlap, Latimer,
Council Grove Lake and Burdick.
A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
east central Kansas.
LAT...LON 3879 9692 3882 9639 3874 9639 3874 9638
3856 9635 3852 9663 3852 9693
TIME...MOT...LOC 0337Z 248DEG 44KT 3867 9652
GarganSpecial weather statement, Mar 26, 11:01 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Topeka KS
1101 PM CDT Thu Mar 26 2020
KSZ037-038-054-270430-
Wabaunsee-Lyon-Morris-
1101 PM CDT Thu Mar 26 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORRIS...
SOUTHEASTERN WABAUNSEE AND NORTHERN LYON COUNTIES UNTIL 1130 PM
CDT...
At 1100 PM CDT, Doppler radar was tracking a strong thunderstorm near
Council Grove, moving east-northeast at 50 mph.
Penny size hail will be possible with this storm.
Locations impacted include...
Council Grove, Harveyville, Allen, Admire, Bushong and Council Grove
Lake.
This includes Kansas Turnpike between mile markers 146 and 154.
A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
east central Kansas.
LAT...LON 3875 9657 3886 9601 3884 9596 3885 9596
3865 9595 3857 9652
TIME...MOT...LOC 0400Z 252DEG 61KT 3867 9644
GarganSpecial weather statement, Mar 26, 11:13 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Topeka KS
1113 PM CDT Thu Mar 26 2020
KSZ035>037-270445-
Geary-Dickinson-Morris-
1113 PM CDT Thu Mar 26 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DICKINSON...SOUTH
CENTRAL GEARY AND WESTERN MORRIS COUNTIES UNTIL 1145 PM CDT...
At 1113 PM CDT, Doppler radar was tracking a strong thunderstorm near
Herington, moving east at 55 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Herington, Council Grove, White City, Hope, Dwight, Woodbine, Wilsey,
Parkerville, Latimer and Council Grove Lake.
A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
east central Kansas.
LAT...LON 3890 9655 3864 9649 3857 9693 3861 9693
3861 9727 3878 9731
TIME...MOT...LOC 0413Z 249DEG 46KT 3868 9698
GarganThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 26, 10:30 PM CDT | Special Weather Statement | TOP | Osage | 30 min |
| Mar 26, 10:38 PM CDT | Special Weather Statement | TOP | Morris | 22 min |
| Mar 26, 11:01 PM CDT | Special Weather Statement | TOP | Wabaunsee | 29 min |
| Mar 26, 11:13 PM CDT | Special Weather Statement | TOP | Morris | 32 min |
| Mar 26, 11:38 PM CDT | Severe Thunderstorm Warning | TOP | Morris, Wabaunsee | 38 min |
| Mar 26, 11:48 PM CDT | Special Weather Statement | TOP | Osage | 27 min |
| Mar 27, 12:06 AM CDT | Areal Flood Advisory | TOP | Douglas, Franklin, Osage | 3 hr |
| Mar 27, 12:15 AM CDT | Special Weather Statement | TOP | Wabaunsee | 30 min |
| Mar 27, 12:39 AM CDT | Special Weather Statement | TOP | Douglas, Osage | 36 min |
| Mar 27, 12:43 AM CDT | Severe Thunderstorm Warning | TOP | Douglas | 28 min |
| Mar 27, 3:40 PM CDT | Wind Advisory | TOP | Anderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more | 28 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.